[Skip to Content]
[Skip to Content Landing]
Other Articles
December 15, 1945

UNTOWARD REACTIONS ATTRIBUTABLE TO ATABRINE

JAMA. 1945;129(16):1091-1093. doi:10.1001/jama.1945.92860500001006
Abstract

Army experience in all malarious theaters has shown atabrine to be extremely valuable for the suppressive treatment of malaria. Untoward reactions possibly attributable to the drug have been few, considering the large numbers of men who have been taking it and the long periods during which it has been administered. In no instance have reactions been of sufficient consequence to warrant discontinuance of the drug in a military organization or in a geographic area. As a rule, minor unpleasant reactions, such as intestinal disturbances, which not infrequently occur within the first few suppressive doses of atabrine, disappear in a few days when the drug is continued.

In the latter part of 1943, medical officers in the Southwest Pacific Area called attention to a characteristic cutaneous syndrome which was occurring in soldiers who had been evacuated from New Guinea and adjacent islands. Lieut. Col. Charles Schmitt and Major Thomas Nisbet, dermatologists stationed

First Page Preview View Large
First page PDF preview
First page PDF preview
×